Alert archive / North Carolina / Winter Storm Warnings in 2017
Winter Storm Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this winter storm warning at Mar 10, 2017, 2:36 PM EST for Ashe County, Watauga County, North Carolina. It took effect at Mar 11, 2017, 7:00 PM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2017, 2:36 PM EST (19:36 UTC)
- In effect from
- Mar 11, 2017, 7:00 PM EST
- Expired
- Mar 11, 2017, 3:57 AM EST
- In force
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2725 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613
WWUS41 KRNK 101936
WSWRNK
URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
236 PM EST Fri Mar 10 2017
...A winter storm for portions of the Northwest North Carolina
and Southwest Virginia...
.In the wake of this mornings cold front, much colder air
is filtering into our region tonight and Saturday. An upper level
disturbance approaches the forecast area Saturday night,
spreading snow across northwest North Carolina along with Grayson
and Carroll counties in Virginia through Sunday morning.
NCZ001-018-110345-
/O.UPG.KRNK.WS.A.0002.170312T0000Z-170312T1500Z/
/O.NEW.KRNK.WS.W.0002.170312T0000Z-170312T1500Z/
Ashe-Watauga-
Including the cities of West Jefferson and Boone
236 PM EST Fri Mar 10 2017
...WINTER STORM WARNING IN EFFECT FROM 7 PM EST SATURDAY TO 11 AM
EDT SUNDAY...
The National Weather Service in Blacksburg has issued a Winter
Storm Warning for snow, which is in effect from 7 PM EST Saturday
to 11 AM EDT Sunday. The Winter Storm Watch is no longer in
effect.
* Locations...High Country of northwest North Carolina.
* Timing...Snow will begin during the afternoon on Saturday,
continuing into the overnight hours before tapering off Sunday.
* Hazard types...Accumulating Snowfall.
* Accumulations...Snow accumulation of 3 to 6 inches.
* Impacts...Heavy snowfall will cause hazardous travel
conditions, especially on elevated, shaded, or untreated
roadways.
* Winds...North 5 to 10 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For more information on this hazard, stay tuned to your local
NOAA Weather Radio or visit our website at w w w dot weather dot
gov forward slash blacksburg. You can also visit our social media
accounts.
A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel...have a winter survival kit with
you.
&&
$$
NCZ002-003-019-020-VAZ015-016-110345-
/O.NEW.KRNK.WW.Y.0008.170312T0000Z-170312T1500Z/
Alleghany NC-Surry-Wilkes-Yadkin-Grayson-Carroll-
Including the cities of Sparta, Dobson, Wilkesboro, Yadkinville,
Independence, Whitetop, Troutdale, Volney, and Galax
236 PM EST Fri Mar 10 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM EST SATURDAY TO
11 AM EDT SUNDAY...
The National Weather Service in Blacksburg has issued a Winter
Weather Advisory for Snow, which is in effect from 7 PM EST
Saturday to 11 AM EDT Sunday.
* Locations...Grayson and Carroll counties in Virginia along with
Alleghany, Surry, Wilkes and Yadkin in North Carolina.
* Hazard types...Accumulating snow.
* Accumulations...1 to 3 inches across Northwest North Carolina
with 2 to 4 inches across southern Virginia.
* Timing...Saturday evening into Sunday morning.
* Impacts...Heavy snowfall will cause hazardous travel
conditions, especially on elevated, shaded, or untreated
roadways.
* Winds...North 5 to 10 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Winter Weather Advisory for snow means that periods of snow
will cause travel difficulties. Be prepared for snow covered roads
and limited visibilities...and use caution while driving.
&&
$$
072 follow-up statements
981 WWUS41 KRNK 110224 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 924 PM EST Fri Mar 10 2017 ...Accumulating snow for portions of Northwest North Carolina and Southwest Virginia... .Much colder air will continue to push into the area overnight into Saturday as high pressure builds in from the northwest. An upper level disturbance approaches the forecast area Saturday night, spreading snow across northwest North Carolina including Grayson and Carroll counties in Virginia into Sunday morning. NCZ001-018-111030- /O.CON.KRNK.WS.W.0002.170312T0000Z-170312T1500Z/ Ashe-Watauga- Including the cities of West Jefferson and Boone 924 PM EST Fri Mar 10 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM EST SATURDAY TO 11 AM EDT SUNDAY... * Locations...High Country of northwest North Carolina. * Timing...Periods of snow will begin during the afternoon on Saturday, continuing into the overnight hours before tapering off Sunday. * Hazard types...Accumulating Snowfall. * Accumulations...Snow accumulation of 3 to 6 inches. * Impacts...Heavy snowfall will cause hazardous travel conditions, especially on elevated, shaded, or untreated roadways. * Winds...North 5 to 10 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... For more information on this hazard, stay tuned to your local NOAA Weather Radio or visit our website at w w w dot weather dot gov forward slash blacksburg. You can also visit our social media accounts. A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...have a winter survival kit with you. && $$ NCZ002-003-019-020-VAZ015-016-111030- /O.CON.KRNK.WW.Y.0008.170312T0000Z-170312T1500Z/ Alleghany NC-Surry-Wilkes-Yadkin-Grayson-Carroll- Including the cities of Sparta, Dobson, Wilkesboro, Yadkinville, Independence, Whitetop, Troutdale, Volney, and Galax 924 PM EST Fri Mar 10 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM EST SATURDAY TO 11 AM EDT SUNDAY... * Locations...Grayson and Carroll counties in Virginia along with Alleghany, Surry, Wilkes and Yadkin in North Carolina. * Hazard types...Accumulating snow. * Accumulations...1 to 4 inches with the higher totals along the ridges. * Timing...Saturday evening into Sunday morning. * Impacts...Snowfall will cause hazardous travel conditions, especially on elevated, shaded, or untreated roadways. * Winds...North 5 to 10 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$
596 WWUS41 KRNK 110857 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 357 AM EST Sat Mar 11 2017 ...Accumulating snow for parts of Northwest North Carolina and bordering Southwest Virginia... .Much colder air will continue to push into the area overnight into Saturday as high pressure builds in from the northwest. An upper level disturbance approaches the forecast area Saturday night, spreading snow across northwest North Carolina including Grayson and Carroll counties in Virginia into Sunday morning. NCZ001-018-111700- /O.CAN.KRNK.WS.W.0002.170312T0000Z-170312T1500Z/ /O.EXA.KRNK.WW.Y.0008.170312T0000Z-170312T1500Z/ Ashe-Watauga- Including the cities of West Jefferson and Boone 357 AM EST Sat Mar 11 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM EST THIS EVENING TO 11 AM EDT SUNDAY... ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Blacksburg has downgraded the Winter Storm Warning to a Winter Weather Advisory for snow, which is in effect from 7 PM EST this evening to 11 AM EDT Sunday. The Winter Storm Warning has been cancelled. Snow amounts are expected to be less than previously forecast. * Locations...High Country of North Carolina. * Hazard types...Accumulating snow. * Accumulations...1 to 3 inches with up to 4 inches possible along the higher mountain ridges. * Timing...Tonight into Sunday morning. * Impacts...Snowfall will cause hazardous travel conditions, especially on elevated, or untreated roadways. * Winds...North 5 to 10 mph. * Temperatures...in the 20s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$ NCZ002-003-019-020-VAZ015-016-111700- /O.CON.KRNK.WW.Y.0008.170312T0000Z-170312T1500Z/ Alleghany NC-Surry-Wilkes-Yadkin-Grayson-Carroll- Including the cities of Sparta, Dobson, Wilkesboro, Yadkinville, Independence, Whitetop, Troutdale, Volney, and Galax 357 AM EST Sat Mar 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM EST THIS EVENING TO 11 AM EDT SUNDAY... * Locations...Grayson and Carroll counties in Virginia along with Alleghany, Surry, Wilkes and Yadkin in North Carolina. * Hazard types...Accumulating snow. * Accumulations...1 to 3 inches with up to 4 inches possible on the higher mountain ridges. * Timing...Tonight into Sunday morning. * Impacts...Snowfall will cause hazardous travel conditions, especially on elevated, or untreated roadways. * Winds...North 5 to 10 mph. * Temperatures...in the 20s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm warning went out at Mar 10, 1:37 PM EST, 59 minutes earlier.
Area forecast discussion, Mar 10, 1:37 PM EST, 59 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Blacksburg VA
137 PM EST Fri Mar 10 2017
.SYNOPSIS...
A cold front will move through the central Appalachians today
followed by windy and colder weather for the weekend. An area
of low pressure is forecast to move east across the deep South
late Saturday. This system will bring a period of snow to parts
of the Mid-Atlantic Saturday night and early Sunday. A winter
storm watch has been posted for the North Carolina High Country
for Saturday Night.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM EST Friday...
The cold front is currently across Southside and will exit the
region shortly. Upslope precipitation west of the Blue Ridge
will be tapering off through the afternoon. Winds will be on the
increase and be quite gusty as colder air and falling
temperatures surge in.
Previous discussion...
Today's focus is centered around the passage of a cold front.
As of 5AM, the front extended from northern Virginia to central
Arkansas along a CHO-CRW-BWG-LIT Line. The front has tipped
over the east side of the Appalachians in northern VA and will
likely move into our northeastern CWA, backdoor style this
morning. An outflow boundary has raced out ahead of the front
and has moved southeast into NC/SC/GA. This outflow will
essentially cutoff any deep moisture from reaching the actual
surface front, so any rainfall across our CWA prior to FROPA
will be a tenth of an inch or less.
After some morning showers, the overall trend will be for
clearing this afternoon as the surface front passes through and
then south of the region. Dry northerly winds will develop with
cold air advection beginning for the afternoon. Temperatures
today will be warmest this morning, then trend down through the
afternoon behind the front. A modest 85h jet of 40kts and
pressure rises of about a millibar per hour will result in gusty
winds, especially along the Blue Ridge. Model guidance suggests
gusts upwards of 40 kts along the BRPKWY southwest of Roanoke
and into the NC High Country. Per this guidance and in
coordination with WFO GSP have issued a wind advisory through
9PM this evening.
It will be a race to see if temperatures can fall quick enough
this morning to combine with any lingering moisture over the
Highlands of VA/WV to produce any snow today. We are currently
advertising some light accumulation across northwest Greenbrier
County and points north, but that is about it for snow
accumulation today.
Once the sun sets this evening, temperatures will really start
to go down. 85h temps are progged near M10 deg C tonight, so
this will likely promote surface temperatures in the teens west
of the Blue Ridge and 20s East.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 500 AM EST Friday...
High pressure builds south into the region Saturday, allowing a
continued period of drying in the low to mid levels of the
atmosphere. In the meantime, colder than normal 850mb temperatures
settle overhead, with values as cold as -7 to -12 degrees celsius
common. This, coupled with abundant cloudcover and brisk northwest
winds, should limit daytime heating potential Saturday, keeping the
higher elevations in the low to mid 30s, with valleys and piedmont
counties struggling to reach the 40 degree mark.
In the mid-Mississippi valley, a positively-tilted mid-level trough
induces weak cyclogenesis Saturday along a southward-sagging
baroclinic zone. This feature will move into the deep south by
Saturday evening, leading to wintry weather potential Saturday night
into Sunday morning, especially across the high country of northwest
North Carolina.
Models continue to show a faster, drier, and southern trend to the
low pressure system, causing some uncertainty with the overall
spread of the POP/QPF in our forecast area. In general, have lowered
accumulations area wide slightly, limiting the northern extent of
the precipitation shield. This focuses the highest amounts in the
high country of North Carolina, currently teetering between advisory
and watch/warning criteria (5 inches in 12 hours). Headlines may be
needed shortly in these areas. In general, expect less than an inch
for the Roanoke/New River Valleys, 1 to 3 inches as you approach the
VA/NC border, with 3 to 6 inches possible along the higher ridges in
Watauga/Ashe Counties. Future model runs should make this portion of
the forecast a tad clearer.
Expect a break from the precipitation as early as Sunday afternoon
and evening, as a weak wedge of high pressure is expected to build
in from the northeast. This will be very short-lived, as both the
southern and northern jet stream energy is expected to combine to
initialize cyclogenesis off of the Carolina coast, spreading
moisture north into our area. This will bring another chance of
wintry precipitation to the area beginning Monday evening.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 500 AM EST Friday...
Monday night into Tuesday, models continue to hint at the rapid
formation of a mid latitude cyclone early in the period,
overspreading a mixture of rain and snow showers into our area. Any
precipitation that is thrust into our area will be followed by a
prolonged period of upslope snow showers along the western slopes of
the Appalachians. Uncertainty remains on just how robust this system
will be, so for now keeping precipitation types and accumulations
generic. High pressure will slowly build south out of the Great
Lakes and Ohio Valley for Wednesday, pushing the last of the
precipitation from the region as it travels south Wednesday night
into Thursday.
In general, Temperatures will be below normal during the medium
to long range period, with numerous opportunities for
precipitation.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 135 PM EST Friday...
Main aviation concern will be strong gusty winds into early this
evening. Expect gusts around 40kts for KROA, around 25 to 35kts
for other TAF sites. East of the Blue Ridge gusts will become
sporadic after dark, but model soundings support a mixed layer
that will likely hold on to gusts into the overnight period from
the Ridge westward especially at KROA. By daybreak gusts will
have abated at all sites with generally light winds for the
remainder of the period.
The gusty winds are squeezing out upslope snow showers west of
the Ridge, but low level moisture will be slowly decreasing.
This will allow MVFR conditions to slowly improve as
precipitation tapers off. Expect all sites to be VFR on
Saturday.
Extended Aviation Discussion...
High pressure will settle over the area for Saturday with
extensive mid/high clouds in advance of the next system.
Another more significant storm system will approach from the
west Saturday night and slide south of the region by early
Sunday. It appears that the crux of this weather system will
pass to the south of the region. The NC region stands the best
chance of sub-VFR cigs/vsbys in -SN Saturday night into Sunday
morning. Another even stronger, perhaps coastal winter storm is
expected to develop along the Mid- Atlantic coast in the Mon-Tue
time frame with a more substantial period of sub-VFR cigs in
snow possible Monday night into Tuesday. Strong gusty winds will
also be a concern as this system winds up off the mid- Atlantic
coast.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 9 PM EST this evening for VAZ011>020-
022>024.
NC...Wind Advisory until 9 PM EST this evening for NCZ001-002-018.
Winter Storm Watch from Saturday evening through Sunday
morning for NCZ001-018.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...MBS/PM
SHORT TERM...JM
LONG TERM...JM/KK
AVIATION...MBS/PMHazardous weather outlook, Mar 10, 1:17 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 117 PM EST Fri Mar 10 2017 NCZ003>006-019-020-VAZ007-009-010-032>035-043>047-058-059-WVZ042>044- 507-508-111830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Bland- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 117 PM EST Fri Mar 10 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system this weekend may bring accumulating snow mainly Saturday night into early Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002-VAZ011>020-022>024-111830- Alleghany NC-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- 117 PM EST Fri Mar 10 2017 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system this weekend may bring accumulating snow mainly Saturday night into early Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-111830- Ashe-Watauga- 117 PM EST Fri Mar 10 2017 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for northwest North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch Saturday night into Sunday. A storm system this weekend will bring accumulating snow mainly Saturday night into early Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 10, 9:34 AM EST, 5 hours 2 minutes before
Special Weather Statement National Weather Service Blacksburg VA 934 AM EST Fri Mar 10 2017 NCZ004>006-020-102300- Stokes-Rockingham-Caswell-Yadkin- Including the cities of Danbury, Eden, Yanceyville, and Yadkinville 934 AM EST Fri Mar 10 2017 ...Enhanced Threat for Wildfires Today... Little precipitation fell last night across the piedmont of North Carolina, so ground fuels remain dry. The combination of dry fuels, relative humidity values below 30 percent, and wind gusts near 30 MPH will create conditions favorable for enhanced fire growth and spread this afternoon. Outdoor burning is highly discouraged. Residents are urged to exercise caution handling any potential ignition source... including machinery...cigarettes...and matches. Be sure to properly discard all smoking materials. MBS
Local storm report, Mar 10, 10:53 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 AM EST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM NON-TSTM WND DMG 6 NE BLOWING ROCK 36.19N 81.61W
03/10/2017 WATAUGA NC 911 CALL CENTER
2 TREES DOWN ON DEERFIELD ROAD
&&
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 5:03 AM EST | Wind Advisory | RNK | Alleghany, Ashe, Watauga | 16 hr |
| Mar 10, 5:06 AM EST | Winter Storm Watch | RNK | Ashe, Watauga | 10 hr |
| Mar 10, 2:36 PM EST | Winter Weather Advisory | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes, Yadkin | 42 hr |
Nearby
Winter Storm Warnings in North Carolina, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.